Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 218, NWS Kansas City, MO

August 4, 2000Howard County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 4, 2000, 8:10 AM CDT for Howard County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 4, 2000, 8:10 AM CDT (13:10 UTC)
Expired
Aug 4, 2000, 9:00 AM CDT
In force
50 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 141 km from the middle of the area, began a volume at 13:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 8:35 AM CDTThunderstorm Wind 52 EFayette, MOThe sheriff's office reported downed trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1720 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 041311
SVRMCI
MOC089-041400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 AM CDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN CENTRAL MISSOURI

* UNTIL 900 AM CDT

* AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ARMSTRONG TO 7 MILES WEST OF
  ESTILL...OR FROM 21 MILES SOUTHWEST OF MOBERLY TO 10 MILES
  NORTHWEST OF BOONVILLE...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARMSTRONG AT 815 AM CDT
  ESTILL AT 820 AM CDT
  FAYETTE AT 825 AM CDT
  NEW FRANKLIN AT 825 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING "HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3932 9276 3900 9291 3898 9260 3925 9247

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 3:00 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 AM CDT FRI AUG 4 2000

THE LONGWAVE PATTERN APPEARS TO BE UNDERGOING A TRANSITION THIS
FORECAST PERIOD FROM THE LARGE RIDGE IN THE WEST AND TROUGH IN THE
EAST TO A FLATTER FLOW ACROSS THE CONUS. MAIN CHALLENGE WILL BE LOW LEVEL
WARM ADVECTION OVER CWA AND ITS EFFECT ON THE FRONTAL BOUNDARY THAT
SITS ACROSS THE REGION NOW.

A FEW LONE SHOWERS NEAR THE MISSOURI IOWA BORDER EARLY THIS MORNING.
WIND PROFILERS INDICATE LIGHT WAA IN THIS REGION AT 850 MB. MESOETA
INDICATES THAT THIS WILL CONTINUE THROUGH MID MORNING SO CANT DROP
POPS FROM THE EASTERN HALF OF CWA TODAY. TEMPERATURES WILL AGAIN BE
TRICKY TODAY. FEEL THAT WESTERN HALF OF CWA WILL BE NEAR
GUIDANCE...BUT WILL TAKE A FEW DEGREES OFF IN THE EAST WITH THE
THREAT OF SHOWERS.

WILL INCLUDE CHANCE/HIGH CHANCE POPS FOR THE ENTIRE CWA TONIGHT. AS
UPPER RIDGE FLATTENS MODELS INCREASE LLJ OVER MOST OF PLAINS STATES.
WITH BOUNDARY OVER THE AREA A FOCUS WILL EXIST FOR NOCTURNAL SHOWERS
AND THUNDER. BEST POPS SHOULD BE ALONG AND NORTH OF THE 850
FRONT...MEANING BEST CHANCES IN EAST AND NORTHEAST.

AS FRONT MOVES TO THE EAST SATURDAY...700 TEMPS RISE SIGNIFICANTLY
ENDING THREAT OF THUNDER FOR THE TIME BEING. WILL ADJUST HIGHS WARMER
THAN GUIDANCE AS WINDS TURN MORE SOUTHWESTERLY.

IN THE EXTENDED...ZONAL FLOW CONTINUES. WITH STATIONARY BOUNDARY
NEAR CWA EXPECT THAT NOCTURNAL ACTIVITY WILL BE A PLAYER. CURRENT
ZFP HAS DRY FORECAST. HATE TO MAKE FULL SCALE CHANGES ON THE NIGHT
SHIFT GIVEN UNCERTAINTY OF MCS TIMING. WILL LEAVE FOR DAY SHIFT TO
PONDER.

.EAX...NONE.

KOCH

In the hours before

Special weather statement, Aug 4, 6:00 AM CDT, 2 hours 10 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI AUG 4 2000

FORECAST...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EAST OF
A LINE FROM BETHANY TO SEDALIA TODAY. ADDITIONAL THUNDERSTORMS ARE
FORECAST TO DEVELOP TONIGHT OVER NORTHERN AND CENTRAL MISSOURI. THE
THUNDERSTORMS TODAY AND TONIGHT ARE NOT EXPECTED TO PRODUCE DAMAGING
WIND OR LARGE HAIL. SPOTTER ACTIVATION IS NOT ANTICIPATED.

DISCUSSION...A FRONTAL BOUNDARY LINGERS ACROSS CENTRAL MISSOURI
EARLY THIS MORNING FROM SOUTH OF SEDALIA TO NEAR TOPEKA KANSAS.
SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED OVER NORTH CENTRAL
AND EASTERN MISSOURI TODAY AS WARM AIR MOVES OVER THIS FRONT. A LACK
OF DEEP LAYER INSTABILITY SHOULD PREVENT THESE STORMS FROM BECOMING
SEVERE.

KOCH

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.